Illinois, 2023

Flash Flood in Illinois, August 5, 2023

August 5, 2023 · NWS DVN · 1 event in 1 county or zone

A significant rain event occurred late Friday into Saturday across west central Illinois, which resulted in flash flooding. A slow moving mesoscale convective vortex (MCV) tracked over the area and brought very heavy rain in a short amount of time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A significant rain event occurred late Friday into Saturday across west central Illinois, which resulted in flash flooding. A slow moving mesoscale convective vortex (MCV) tracked over the area and brought very heavy rain in a short amount of time. Rainfall amounts between 2 and 4 inches fell in less than 6 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 5, 2:43 AM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 5, 2:43 AM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
343 AM CDT Sat Aug 5 2023

.SHORT TERM...(Today and tonight)
Issued at 315 AM CDT Sat Aug 5 2023

Key Message: Flash Flooding expected over portions of the southern
outlook area early this morning!

Early This Morning:

Clearly defined MCV on radar continues to slowly track to the ENE
along/south of the highway 34 corridor. Strong moisture flux
downstream of the circulation, combined with a tropical like air
mass with 2" PWATs and a deep warm cloud layer up to 15 kft AGL,
has resulted in impressive hourly rainfall rates south of highway
34 with up to 2"/hr at times. Additionally, the slow moving nature
of this complex means the period of heavy rain may last for
roughly 3 to 5 hours, leading to the potential for very high
rainfall totals on the order of 3 - 6"! Flash flooding, possible
significant in localized or urban areas, remains a real concern
through at least 5 - 7 AM.

Today and Tonight:

Early AM round of rain and thunderstorms, producing locally heavy
rainfall rates and flash flooding, will move to the east of the
area by the mid to late morning as parent MCV shifts into central
to NE Illinois. This will set up a quiet weather day with mainly
dry conditions and highs in the upper 70s east to mid 80s west. A
new round of convection is forecast to develop across eastern
Nebraska into western Iowa later tonight, which may approach the
western counties by early Sunday AM.

.LONG TERM...(Sunday through Friday)
Issued at 315 AM CDT Sat Aug 5 2023

Key Messages:

*Slight Risk for severe thunderstorms Sunday afternoon and evening

*Dry weather and comfortable humidity forecast early next week

*Seasonable temperatures with increasing humidity return for the
 middle to end of the upcoming week

Sunday:

A potent shortwave trough will drop into the Upper Mississippi
Valley region from the northwest. The attendant surface low is
forecast to track southeastward into central Iowa by the afternoon.
Warm air and moisture advection will increase through the day
downstream of the upper wave, leading to increasing instability
locally and a risk for development of strong to severe storms.
HREF mean SBCAPE has a plume of 1000-1500+ J/kg values surging
into the far southern forecast area, especially along and south of
highway 34. With influence of the shortwave and increasing mid-
level winds, anticipate sufficient deep layer shear for organized
storms. Thus most of the forecast uncertainty lies with the degree
of destabilization that can occur near and south of a surface
warm front. If skies can clear out for a few hours, there will be
a better potential for scattered strong to severe storms.

Latest outlook from SPC highlights west-central Illinois with a
Slight Risk for severe storms and a Marginal Risk to the NW into
parts of eastern Iowa. The primary risks are damaging winds and
hail, with a lower threat for a few tornadoes (2% chance within 25
miles of a point).

Showers and storms will continue Sunday night into Monday AM as
the activity begins to congeal and pivot about a deformation axis
on the NE quadrant of the closed off upper low. This is good news
as some areas across eastern Iowa and northwest Illinois will
receive much needed rainfall of 0.50 - 1.50+ inches. WPC
currently has a Slight Risk for flash flooding for Sunday/Sunday
night. It looks to be a localized threat but something we will
continue to monitor.

Monday Afternoon through Tuesday night...Breezy northwest winds
will advect in a cooler and less humid air mass early in the week.
NW winds could gust over 30 mph at times through the day Monday
with highs only in the mid to upper 70s. The sun returns for
Tuesday with highs a bit warmer into the lower 80s.

Wednesday On...Zonal flow aloft will bring occasional shortwaves
through the Midwest during the middle to end of the week.
Difficult to pin down the best timing for showers and storms this
far out, but overall the weather pattern will remain active with
seasonable temperatures and humidity.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1245 AM CDT Sat Aug 5 2023

A period of rain with embedded thunder will impact BRL overnight
leading to occasional MVFR/IFR ceilings and visibilities. Light
rain may make it up to MLI for a brief time with MVFR ceilings
possible. For Saturday, expect a return to VFR conditions and
mainly dry conditions.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flood Watch until 10 AM CDT this morning for Des Moines-Lee.

IL...Flood Watch until 10 AM CDT this morning for Hancock-Henderson-
     McDonough-Warren.

MO...Flood Watch until 10 AM CDT this morning for Clark-Scotland.

&&

SHORT TERM...Uttech
LONG TERM...Uttech
AVIATION...Uttech
Hazardous weather outlook, Aug 5, 3:24 AM CST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
424 AM CDT Sat Aug 5 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-060930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
424 AM CDT Sat Aug 5 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Showers and thunderstorms are expected early this morning, mainly
across southeast Iowa and west central Illinois. Heavy rain is
likely which may lead to areas of flash flooding. A Flood Watch is
in effect for portions of the area along and south of highway 34
through the mid morning hours, where total rainfall amounts could
reach 3 to 6 inches.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Another round of thunderstorms is expected on Sunday, with strong
to severe storms possible during the afternoon and evening.
There is a Slight Risk for severe storms across portions of west
central Illinois and a Marginal Risk to the west and northwest.

The primary threats are damaging winds and locally heavy rainfall
which could result in localized flash flooding. Areas of heavy
rain may continue through Sunday night into Monday morning before
finally diminishing.

.SPOTTER INFORMATION STATEMENT...

Reports of flooding would be appreciated this morning.

Uttech

In the hours before

Special weather statement, Aug 5, 1:34 AM CST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
234 AM CDT Sat Aug 5 2023

IAZ089-099-ILZ025-034-035-050830-
Henderson IL-McDonough IL-Hancock IL-Des Moines IA-Lee IA-
234 AM CDT Sat Aug 5 2023

...Slow-moving thunderstorms will impact portions of southwestern
Henderson, southwestern McDonough, Hancock, southeastern Des Moines
and central Lee Counties through 330 AM CDT...

At 234 AM CDT, Doppler radar was tracking slow-moving thunderstorms
along a line extending from near West Point. Movement was northeast
at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Strong winds could break small tree limbs and blow around
         unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4020 9131 4066 9150 4088 9104 4028 9072
      4028 9091 4019 9091
TIME...MOT...LOC 0734Z 226DEG 24KT 4066 9142 4020 9122

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Gross
Local storm report, Aug 5, 1:40 AM CST, 3 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
240 AM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 AM     Rain             3 WSW Wayland           40.38N 91.63W
08/05/2023  M5.82 inch       Clark              MO   Mesonet

            Rainfall in past 3 hours.

&&

GROSS
Local storm report, Aug 5, 1:55 AM CST, 2 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
255 AM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 AM     Tstm Wnd Gst     Keokuk                  40.41N 91.41W
08/05/2023  E55 MPH          Lee                IA   Trained Spotter

&&

GROSS
Special weather statement, Aug 5, 2:28 AM CST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
328 AM CDT Sat Aug 5 2023

ILZ025-026-034-035-050930-
Warren IL-Henderson IL-McDonough IL-Hancock IL-
328 AM CDT Sat Aug 5 2023

...An area of strong winds will impact portions of southern Warren,
southeastern Henderson, northern McDonough and northeastern Hancock
Counties through 430 AM CDT...

At 326 AM CDT, Doppler radar was tracking an area of strong winds
near Blandinsville, or 12 miles west of Macomb, moving northeast at
30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Strong winds could break tree limbs, knock down weak trees
         and blow around unsecured objects.

Locations impacted include...
Macomb, Bushnell, Colchester, La Harpe, Roseville, Blandinsville,
Good Hope, Prairie City, Bardolph, Tennessee, Sciota, Western
Illinois University, Little Swan Lake, New Philadelphia, Walnut
Grove, Greenbush, Berwick, Fountain Green, Macomb Municipal Airport
and Warren County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4057 9110 4084 9044 4048 9045 4036 9096
TIME...MOT...LOC 0826Z 242DEG 25KT 4049 9092

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Gross
Local storm report, Aug 5, 2:50 AM CST, 2 hours before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
350 AM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 AM     Non-Tstm Wnd Dmg 2 S Warsaw              40.32N 91.43W
08/05/2023                   Hancock            IL   Storm Chaser

            Several 2-4 inch diameter tree limbs down
            over road south of town, time estimated from
            radar.

0315 AM     Flash Flood      Keokuk                  40.41N 91.40W
08/05/2023                   Lee                IA   Law Enforcement

            Several stalled vehicles and water rescues
            done by first responders in town in the past
            2-3 hrs. 4-5 feet of water reported on many
            roads and streets.

&&
Local storm report, Aug 5, 3:00 AM CST, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
400 AM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     Rain             1 SSE Fort Madison Muni 40.66N 91.33W
08/05/2023  M4.17 inch       Lee                IA   AWOS

            Rainfall in the past 2h 40 min.

0340 AM     Rain             2 ESE Keokuk            40.40N 91.37W
08/05/2023  M3.38 inch       Lee                IA   Mesonet

            Rain fall in past 2 hr 50 min, reported at
            Keokuk LD 19.

&&

GROSS

The radar

The Quad Cities radar (KDVN), 118 km away, was scanning. The volume nearest the first event began at 10:48 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Henderson

When
August 5, 4:50 AM CST to 10:30 AM CST
Where
Henderson County, 4.59 mi SW of Lomax to 4.44 mi WSW of Lomax
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.640, -91.140

Law Enforcement reported that IL-96 was flooded in a construction zone around Camp Creek. The flooding was discovered around 615 AM CDT.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129571.